PMR,Prednisolone and Foot Surgery

Hi all

Was diagnosed with PMR in January. Had been having a lot of lower back pain off and on for ages but as I used to do a lot of fitness classes just put it down to this. Didn't do any classes for around 6 weeks over Dec/Jan and when I realised I was still getting pains in my back thought something not right. Was also getting a lot of pain in arms and shoulders and as I hadn't done a weight class for over a month, knew something wasn't right.

Decided to go to chiropractor rather than gp as didn't want to be fobbed off with painkillers and rest. Chiro told me about PMR and sent me for urgent blood test.......yes I've got it.

GP started me on 15mg Prednisolone along with 20mg Omeprazol and calcium/vitamin D, adding Alendronic Acid a few weeks later. After a few days pain was virtually gone.

I also have arthritis and have a lot of pain in feet so saw surgeon in Feb with a view to getting toe joint fused. Told me I had to get pred dose down to 5mg before he would operate. Gradually started to reduce dose until I was down to 5mg by mid May. Pains in arms back but not as bad as foot. Blood tests were all good with everything back where they should be so everyone was happy for surgery to go ahead. Had op beginning of June and now going stir crazy having to be off my feet!

The only side effects I have had so far from all my drugs is quite a dramatic hair loss. Not worried about it from neck down but the amount that's coming off my head is quite alarming. Is this a common side effect and has anyone gone totally bald? Think pred dose will go back up after toe has fused properly.

Any thoughts please?

6 Replies

  • My hair went totally mad while I was on Medrol, it had been OK beforehand on prednisolone. It went frizzy and almost stopped growing and did fall out too - drove my husband mad! Once I switched from Medrol to a form of prednisone it has recovered and grown back in thick, shiny, smooth curls. Now it is long enough not to be curly...

    It will get better.

  • My hair has become thinner & difficult, too, have been on prednisolone for over 3yrs now. My husband also comments on amount of hair on bathroom floor! I have to say hair on face & arms is more but hardly any on legs or underarms! Boots facial hair remover is good. Sorry I don't have any help for head, though, any tips, anyone?

  • I have just looked at my arms and they are totally bald, wow and so are my legs! Bonus! Head is OK, hair loss is normal. Face is OK too.

    Unfortunately, the veins on my hands are deep blue and see-through, like an old lady's hands. And the pads on my palms are red and very wrinkly.

  • Ask your GP about Folic Acid or talk to a Pharmacist.

    Folic Acid is given with some drugs, including Methotextrate to lessen hair loss.

  • I have hd a lot of issues with hair loss and change. I don't know if it was the Pred. or the Methotrexate or both, but I lost a lot of hair in the 2nd year of the PMR. The bonus is that it has grown back with a wave- dead staight before and very thin- so I much prefer it now! I had to go to the hairdresser's for a lesson on how to manage it now, but it is much easier! A lot of people have recommended Biotin to help boost the hair. I am still taking it and still losing some, so I'm not sure how much it helps, but I think it is better than nothing and worth a try. I agree that leg and armpit hair is hardly there at all anymore!!

  • Hi Dockyard girl, hope things go well for you, w your surgery. Would you keep us posted on this? I will be having hip replacement surgery and amworried about that, the GCA and the pres (3mgs now).

    Dr.s believe it will be ok.

    Would you let us know how it goes?

    Best of health and luck to you

You may also like...